Practical Challenges in the Management of Oral Anticoagulation

Steven R. Kayser, PharmD

Disclosures

Prog Cardiovasc Nurs. 2005;20(2):80-85. 

In This Article

Bleeding Associated With Warfarin

Warfarin is often implicated with bleeding and is in fact one of the most common drugs associated with emergency department admissions.[28] Despite this, warfarin does not cause bleeding. To bleed with warfarin, there must be some form of associated trauma. This trauma may not be trauma in the traditional sense, but may be the result of drying of the mucus membranes of the nose which causes a break in the membrane and subsequent bleeding from the capillaries. Similarly, warfarin does not cause gastric ulceration, but if a patient who is taking warfarin develops an ulcer, bleeding may be significant. When bleeding occurs, it should be investigated, since the bleeding may uncover an underlying lesion. Males especially who develop hematuria when taking warfarin should be evaluated by a urologist.[29] The presence of blood in the stool may only be hemorrhoids, but there is also the potential that it may be an occult malignancy.

Management of bleeding relies to a large extent on common sense. For epistaxis, direct pressure for 10-15 minutes is advised. Lowering of the head or the application of cold compresses to the neck are not effective. If soft tissue trauma occurs, application of cold compresses or ice as soon as possible is advisable. Heat or massage should be avoided since they result in vasodilation, which often worsens bleeding. Any bleeding into a joint, especially one that limits the range of motion, should be treated with prompt attention since hemarthroses may result.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....